Colorado, 2009

Hail and Damaging Winds in Colorado, July 12, 2009

July 12, 2009 · NWS GLD · 7 events in 3 counties and zones

Several thunderstorms formed in Washington County Colorado during the late afternoon and intensified as they moved east-southeast. 5 inches in diameter and strong winds over 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several thunderstorms formed in Washington County Colorado during the late afternoon and intensified as they moved east-southeast. Hail to 2.5 inches in diameter and strong winds over 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 12:35 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 12:35 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT SUN JUL 12 2009

.DISCUSSION...
135 PM MDT SUN JUL 12 2009

ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST
ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS
THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN
LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER
THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN
REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS
ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS
PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL.

GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION
AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE
THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR
CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE
WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER
ADJUSTMENTS.

MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS
TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S.
MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE
HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS.

PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A
SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO
COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS.
EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH
LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK. BURTIS

&&

.AVIATION...
1156 AM MDT SUN JUL 12 2009

FOR THE 18Z TAF...WILL SEE GENERALLY VFR CONDITIONS THROUGH THE
TAF PERIOD. CONVECTION WILL ONCE AGAIN DEVELOP OVER EASTERN
COLORADO THIS AFTERNOON AND GRADUALLY TRANSLATE EASTWARD INTO
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HAVE INSERTED VCTS FOR
BOTH TERMINALS BASED ON HIGHEST CONFIDENCE IN TIMING OF
CONVECTION. CERTAINLY COULD SEE IFR CONDITIONS PERIODICALLY BUT
LOW TEMPORAL AND SPATIAL CONFIDENCE WILL PRECLUDE PREVAILING
PRECIP GROUP FOR THIS ISSUANCE. TIMING SHOULD BECOME MORE CLEAR
FOR THE 00Z ISSUANCE.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 12, 9:46 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND
EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 12, 3:31 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN JUL 12 2009

COZ090-091-122300-
KIT CARSON COUNTY-YUMA COUNTY-
431 PM MDT SUN JUL 12 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING
SOUTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
July 12, 4:08 PM MST to 4:30 PM MST
Where
Kit Carson County, 13.51 mi NNE of Seibert
Measured
2.5 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.490, -102.820

A slow-moving storm brought a prolonged period of large hail about 15 miles north of Seibert, Colorado. Cars were dented and shingles damaged. This event was reported by both the general public and a nearby cooperative observer.

Hail, Yuma

When
July 12, 4:38 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -102.740

Thunderstorm Wind, Cheyenne

When
July 12, 5:19 PM MST
Where
Cheyenne County, 8.06 mi NNE of Kit Carson
Measured
58 kt (67 mph) measured gust
Reported by
COOP Observer
Coordinates
38.880, -102.730

Gust measured by cooperative observer's personal weather station.

Hail, Yuma

When
July 12, 5:31 PM MST
Where
Yuma County, 0.87 mi SW of Eckley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.110, -102.490

Thunderstorm Wind, Cheyenne

When
July 12, 5:40 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.820, -102.350

Blowing dirt reduced visibility to two miles and at times down to one-half mile.

Hail, Yuma

When
July 12, 5:55 PM MST
Where
Yuma County, 4.21 mi W of Clarkville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.380, -102.700

Thunderstorm Wind, Kit Carson

When
July 12, 6:07 PM MST
Where
Kit Carson County, 3.45 mi S of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.250, -102.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179415, 179416, 179419, 179417, 179420, 179418, 179421.